Key result
Dihydropyridines and thiazolidinediones induce edema via increased hydrostatic pressure and vascular permeability.
Why the study?
Multiple mechanisms can induce drug-induced edema, which can even become fatal, making it important to understand its basic mechanisms, pathophysiology, and approaches to treatment or prevention.
This review provides a comprehensive overview of the mechanisms behind drug-induced edema, aiding clinicians in identifying, managing, and preventing this common adverse effect.
May guide recognition of medication-related edema in practice; leaves open prospective validation for prevention strategies.
Edema is an accumulation of fluid in the body's tissues that affects millions of Americans yearly. It can affect multiple body parts, for example, the brain or eyes, but often occurs in the periphery, including the feet and legs. Medications, such as dihydropyridine and thiazolidinediones (TZDs), can be the etiology of edema. Edema can develop in association with problems in the vasculature or lymphatic flow. In recent years, a better understanding of these drug-induced mechanisms has been appreciated. Specifically, dihydropyridines can increase hydrostatic pressure and cause selective pre-capillary vessel vasodilation. TZDs can cause edema through increased vascular permeability and increased hydrostatic pressure. Specifically, peroxisome proliferator-activated receptor gamma (PPARγ) stimulation increases vascular endothelial permeability, vascular endothelial growth factor (VEGF) secretion, renal sodium, and fluid retention. Other drugs that can cause edema include neuropathic pain agents, dopamine agonists, antipsychotics, nitrates, nonsteroidal anti-inflammatory (NSAIDS), steroids, angiotensin-converting enzyme (ACE) inhibitors, and insulin. There are various clinical presentations of edema. Since multiple mechanisms can induce edema, it is important to understand the basic mechanisms and pathophysiology of drug-induced edema. Edema can even become fatal. For example, angioedema can occur from ACE inhibitor therapy. In this regard, it is considered a medical emergency when there is laryngeal involvement. This review aims to thoroughly appreciate the multiple causes of drug-induced edema and the ways it can be treated or prevented.
No takes yet. Share an insight, caveat, or question.
Sinnathamby et al. (2024) conducted a review in Drug-induced edema. Edema-inducing medications (Dihydropyridines, Thiazolidinediones, etc.) was evaluated. Medications such as dihydropyridines and thiazolidinediones induce edema through mechanisms including increased hydrostatic pressure and vascular permeability.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: